Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 27, NWS Honolulu, HI

October 4, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 4, 2016, 3:10 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2016, 3:10 PM HST (01:10 UTC)
Expired
Oct 4, 2016, 6:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 33 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 4:41 PM HSTFLASH FLOOD1 S Waikoloa Village, HIHAWAII COUNTY CIVIL DEFENSE REPORTED WATER OVERFLOWING ONTO WAIKOLOA ROAD AND ONE LANE OF TRAFFIC CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WGHW50 PHFO 050110
FFWHFO
HIC001-050415-
/O.NEW.PHFO.FF.W.0027.161005T0110Z-161005T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
310 PM HST TUE OCT 4 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 615 PM HST
    
* AT 308 PM HST...RADAR INDICATED A THUNDERSTORM PRODUCING HEAVY
  RAIN NEAR WAIKII...OR ABOUT 9 MILES SOUTH OF KAMUELA. THE STORM IS
  NEARLY STATIONARY. RAIN WAS FALLING AT A RATE OF 3 INCHES PER
  HOUR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  WAIKOLOA VILLAGE...KAMUELA...PUUANAHULU...
  POHAKULOA TRAINING AREA...POHAKULOA CAMP...
  WAIPIO VALLEY AND WAIKII.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 615 PM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF HAWAII IN
HAWAII COUNTY.

LAT...LON 1996 15541 1960 15566 1978 15588 2010 15568

$$

FOSTER
1 follow-up statement
907 
WGHW70 PHFO 050303
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
503 PM HST TUE OCT 4 2016

HIC001-050312-
/O.CAN.PHFO.FF.W.0027.000000T0000Z-161005T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
503 PM HST TUE OCT 4 2016

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...

WEATHER RADAR SHOWED THAT HEAVY RAIN HAS ENDED.

LAT...LON 1996 15541 1960 15566 1978 15588 2010 15568

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 9:50 AM HST, 5 hours 20 minutes earlier.

Area forecast discussion, Oct 4, 9:50 AM HST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
950 AM HST TUE OCT 4 2016

.SYNOPSIS...
An unsettle trade wind pattern will continue through Wednesday,
with the potential for locally heavy rainfall and thunderstorms on
the Big Island. A drier and more stable trade wind weather regime
is expected to return statewide late in the week.

&&

.DISCUSSION...
Water vapor imagery shows an upper level trough just north of the
state slowly lifting to the northeast. A subtropical jet is
located south of the trough and is producing scattered cirrus
clouds across the southern end of the state this morning. At the
low levels, visible satellite is showing clouds mostly
concentrated over the windward sides of the islands, with
southeast portions of Maui and the Big Island also seeing some
cloud cover the morning. Radar has been active with some showers
impacting the windward areas, but much of the activity has waned
over the last two hours. The rest of the state is partly cloudy
to mostly sunny. Moderate east to east southeast winds are driven
by a high pressure system to the northeast and a weak, broad
surface trough over the western end of the state. 12Z soundings
from this morning show precipitable water (PW) values of 1.7 at
Lihue to 2.0 inches at Hilo which is above average for both
locations. MIMIC total PW derived from satellite shows this
moisture fetch will continue to carry in until around Thursday
when the wind direction backs to east northeast.

For this afternoon, we expect the slightly veered winds to allow
sea breezes to build in for some of the more blocked leeward
sections of all islands, though many areas along the windward
coasts will continue to see moderate east winds. The wind flow may
push the vog plume near the smaller islands, but this should be
short-lived. Given the amount of PW over the state, convective and
orographic lift likely in play and the relatively unstable
atmosphere caused by the nearby upper trough, we will have the
potential for locally heavy rain through much of the state and a
chance for thunderstorms for the Big Island this afternoon. Maui
and Big Island look to be the highest threat for flooding given
the higher likelihood of sea breezes setting up and higher
potential moisture to tap into. Thus, a flood watch is in effect
for Maui and the Big Island through Wednesday. Convective snow
showers may be possible on the Big Island summits today into
Wednesday, but given the low probability of impact, we are not
issuing any winter highlights at this time.

Another upper trough will reestablish just to our tonight and
continue the threat for heavy rain into Wednesday. The focus will
shift to windward sides of the islands tonight and Wednesday
morning and back to leeward and interiors Wednesday afternoon.
Showers may linger into Wednesday night and Thursday, but this
will likely be a transition period to drier trade wind type
weather.

By Thursday, trade winds will strengthen over the islands. The
upper trough will slide east of the Big Island by Thursday night
and we will likely see more benign weather from this point into
early next week. A passing disturbance south of the islands early
next week may bring widespread breezy trades to most Hawaiian
waters.

&&

.AVIATION...
The predominant low-level wind flow across the terminals will be
weak and east-southeasterly through the TAF period. This will
allow for some blocking with a diurnal pattern expected at
KHNL/KHJR. With this in mind, clouds and rain showers are expected
to increase in coverage across most of the terminals through the
afternoon. Brief MVFR conditions will be possible with showers. On
the Big Island, thunderstorms will be possible this afternoon at
KHKO. Confidence is not high enough at this time, so will need to
monitor future trends for the possible addition of a TEMPO group
there.

Visible satellite imagery, observations, and radar trends support
the continuation of AIRMET SIERRA. Mountain obscurations are
forecast through the afternoon for the Big Island and the east
the facing slopes of Maui, Molokai, Oahu, and Kauai.

&&

.MARINE...
Winds and seas are forecast to maintain moderate east to
east southeast winds period across the waters as high pressure
weakens to the north and a broad trough becomes established over
the state. Trade winds will gradually come back during the second
half of the week as high pressure strengthens to the north and the
trough weakens.

Surf along east facing shores will maintain over the next couple
of days, rising slightly with the trade winds late in the week.

Elsewhere, generally small surf is expected through Friday with
mainly small background swells from the north and south. Surf
along north and west facing shores will begin to build Friday
night and peak over the weekend at or near advisory level due to a
storm-force low that is currently developing over the northwest
Pacific. The latest WAVEWATCH III is now depicting a slightly
larger northwest swell over the islands compared to previous model
cycles and will need to be monitored over the coming days as this
system evolves. This swell will become reinforced with a similar
northwest (320) swell beginning as early as Sunday night and will
peak through the first half of the upcoming week. This reinforcement
will be in response to Typhoon Chaba recurving and lifting
northeast from Japan to the Aleutian Islands Wednesday night
through Friday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for Maui-Kona-
South Big Island-Big Island North and East-Kohala-Big Island
Interior.

&&

DISCUSSION/MARINE...Foster
AVIATION...Woodrum

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:26 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Oct 4, 5:33 PM HSTAreal Flood AdvisoryHFOKalawao15 hr
Oct 4, 8:16 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Oct 5, 2:14 AM HSTAreal Flood AdvisoryHFOHawaii8 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.